MENU
component-ddb-728x90-v1-01-desktop

KFOX14Investigates: Spice use almost impossible to track

Spice deaths.jpg

Advocates tell KFOX14 Investigates spice, or synthetic marijuana, is becoming increasingly deadly, but harder to track.

Community advocates say they know spice is killing El Pasoans but because of the ever-changing chemical makeup of spice, we don't know just how many.

KFOX14 Investigates requested medical examiner records of drug-related deaths in El Paso, showing a majority of the deaths were caused by opioids and prescription drugs.

What Guillermo Valenzuela of Aliviane found most surprising was what wasn't in that report.

“Folks are dying because of spice use and it's going under-reported,” said Valenzuela.

Spice is a mix of herbs and man-made chemicals, and is often called synthetic marijuana.

Ruth Rivas of East El Paso saw her world turned upside down due to spice.

“I had to create a new normal without my son,” said Rivas.

Her son, Adam, was in the Navy. His use of the drug led to his death.

“His death will not be in vain, and I know Adam would want me to share his story,” said Rivas.

Rivas founded a nonprofit called “Spice is not Nice” to educate the community on the dangers of spice.

“There was a young man named Austin; he smoked one puff -- one puff -- and he died,” said Rivas.

The companies making and marketing spice are constantly changing its chemical makeup, in order to keep their product legal to sell in stores.

Under Texas law, it's illegal to smoke or consume synthetic marijuana.

The Drug Enforcement Administration has made many of the common chemicals found in spice illegal, but companies get around this by changing the mixture, and most spice is labeled “not for human consumption.”

“They change the chemicals, they change the name,” said Rivas.

That makes it nearly impossible to test for, track and record.

“The chemicals are constantly changing so you would have to constantly have to change the test. ItsIt'sa catch-up game,” said Rivas.

KFOX14 Investigates reached out to local hospitals and the fire department and found no one is keeping records of patients using spice, which is also called K2.

“If they're having convulsions or a heart attack or they can't breathe, that's what’s going to be documented in the records: cardiac arrest, hard time breathing, not taking spice,” said Rivas.

The changing chemical compounds make spice increasingly dangerous, said Valenzuela.

“It’s so unpredictable; who knows.? You could use that brand a month ago and you use it a month later and have devastating consequences,” said Valenzuela.

“The DEA will always be playing catch-up with these companies,” said Valenzuela.

Since spice remains legal, Rivas says parents need to talk to their kids about the devastating effects it can have.

“This is reality, and it could be their reality,” said Rivas.

Rivas's story is featured in a documentary called "The Last High," which chronicles the toll spice use is having on first responders and families.


close video ad
Unmutetoggle ad audio on off

Trending